Arizona, 2006

High Wind in Arizona, February 15, 2006

February 15, 2006 · NWS FGZ · 6 events in 6 counties and zones

A strong cold front produced strong and damaging winds across the Little Colorado River Valley. Some of the high winds reports include: Winslow 56 MPH MS/68 MPH MG, St.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front produced strong and damaging winds across the Little Colorado River Valley. Some of the high winds reports include: Winslow 56 MPH MS/68 MPH MG, St. Johns 40 MPH MS/56 MPH MG, Show Low Airport 49 MPH MS/74 MPH MG, and Window Rock Airport 44 MPH MS/ 56 MPH MG. Spotters in Winslow reported sheet metal roofing blowing around, numerous tree limbs blown down, and shingles blowing off roofs. A spotter in Tuba City reported metal blowing off roof tops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 15, 9:00 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 9:00 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST WED FEB 15 2006

.SYNOPSIS...EXPECT VERY WINDY CONDITIONS TODAY AS A STRONG COLD
FRONT APPROACHES THE STATE. A CHANCE OF RAIN AND SNOW SHOWERS WILL
ACCOMPANY THIS FRONT THIS AFTERNOON AND EVENING...MAINLY NORTH OF
FLAGSTAFF. EXPECT MUCH COLDER CONDITIONS BEHIND THIS FRONT
THURSDAY...AND INTO THE UPCOMING WEEKEND. THERE IS ANOTHER CHANCE
OF PRECIPITATION OVER THE WEEKEND...ALONG WITH CONTINUED WINDY
CONDITIONS.

&&

.DISCUSSION...A STRONG SHORTWAVE WAS LOCATED OVER THE GREAT BASIN
WITH AN ASSOCIATED COLD FRONT DRAPED ACROSS SOUTHERN NEVADA THIS
MORNING. THE COLD FRONT WILL MOVE INTO FAR NORTHWEST ARIZONA THIS
AFTERNOON AND ACROSS THE REST OF NORTHERN ARIZONA OVERNIGHT. FOR
TODAY...AHEAD OF THE COLD FRONT...VERY STRONG SOUTHWEST WINDS OF 20
TO 35 MPH WITH GUSTS WELL INTO THE 40 MPH RANGE ARE EXPECTED. EVEN
STRONGER WINDS ARE EXPECTED ACROSS THE LITTLE COLORADO RIVER VALLEY
WHERE MOUNTAIN WAVES AND FUNNELING INDUCED BY THE UPWIND MOGOLLON
RIM WILL PRODUCE SOUTHWEST WINDS IN THE 30 TO 40 MPH RANGE WITH
AFTERNOON GUSTS AROUND 60 MPH. THE OVERALL LARGE SCALE FORCING WILL BE
WEAK WITH THIS SYSTEM. HOWEVER...THERE SHOULD BE STRONG UPWARD
FORCING RIGHT ALONG THE COLD FRONT. UNFORTUNATELY...MOISTURE VALUES
REMAIN VERY LOW. AS A RESULT...THERE WILL BE JUST ENOUGH LIFT AND
SATURATION TO WRING OUT SOME SNOW SHOWERS FROM THE RIM NORTHWARD
THIS EVENING WITH FRONTAL PASSAGE...BUT IT WILL NOT AMOUNT TO MUCH. AFTER
THIS SYSTEM PASSES BY...VERY COLD AND DRY AIR WILL MOVE IN FOR
THURSDAY AND FRIDAY. WINDS WILL RELAX THURSDAY...BUT WILL RETURN
AGAIN FRIDAY AND THROUGH THE WEEKEND AS ANOTHER LOW PRESSURE SYSTEM
FORMS OVER THE WESTERN GREAT BASIN.

THE WEEKEND SYSTEM DEEPENS JUST OFF THE CALIFORNIA COAST ON SATURDAY
THEN RAPIDLY EJECTS ACROSS NORTHERN ARIZONA ON SUNDAY. THIS SCENARIO
WOULD PLACE ARIZONA UNDER WEAK DYNAMICS AND A LOW POTENTIAL FOR
PRECIPITATION UNTIL SUNDAY. ON SUNDAY...USING THE CURRENT MODEL
GUIDANCE...THE THE LOW CENTER IS EXPECTED TO RAPIDLY ACCELERATE AND
FILL AS IT CROSSES ARIZONA. UNDER SUCH DRY CONDITIONS ONLY EXPECTING
A FEW INCHES OF SNOW OVER THE HIGHEST ELEVATIONS ON SUNDAY.
OTHERWISE...EXPECT BELOW NORMAL TEMPERATURES AND BREEZY TO WINDY
CONDITIONS INTO NEXT WEEK.

MCCOLLUM

&&

.AVIATION...FOR THE 18Z PACKAGE...FOR THE 18Z PACKAGE...EXPECT
WIDESPREAD SOUTHWEST WINDS OF 20 TO 30 KTS SUSTAINED AND AREAS OF
GUSTS TO 50KT THROUGH 02Z DUE TO A COLD FRONT APPROACHING NRN AZ.
THE WINDIEST CONDITIONS WILL OCCUR IN THE HIGHER ELEVATIONS AND
LITTLE COLORADO RIVER VALLEY. THE FRONT WILL ENTER NORTHWEST AZ LATE
THIS AFTERNOON. AFT 00Z THURSDAY...THERE IS A CHANCE OF -SHSN AND
LOW ELEVATION SHRA WITH AREAS OF CIGS AOA 1500 FEET AGL...PRIMARILY
NORTH OF TWEB ROUTE 398. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

DL
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 8 AM MST UNTIL 9 PM MST TODAY FOR AZ PUBLIC
ZONES 012-013-014.

WIND ADVISORY FROM 8 AM MST UNTIL 9 PM MST TODAY FOR AZ PUBLIC ZONES
004>011-015>018-037>040.

FIRE WEATHER WATCH FROM 10 AM MST UNTIL 7 PM MST TODAY FOR AZ FWX
ZONES 110>114-118-137-140.

&&
Hazardous weather outlook, Feb 15, 7:00 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED FEB 15 2006

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE INTO NORTHERN AND CENTRAL ARIZONA
LATER TODAY AND TONIGHT. AHEAD OF THIS FRONT...EXPECT VERY STRONG
SOUTHWEST WINDS TO DEVELOP ACROSS MUCH OF THE REGION TODAY AND INTO
THIS EVENING. THE STRONGEST WINDS WILL DEVELOP IN THE LITTLE
COLORADO RIVER VALLEY. SEE PHXNPWFGZ FOR DETAILS. THESE STRONG WINDS
COMBINED WITH LOW HUMIDITIES AND HIGH FIRE DANGER WILL ALSO MEAN
THAT MANY AREAS ARE UNDER A RED FLAG WARNING TODAY. SEE PHXRFWFGZ
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Navajo County

When
February 15, 11:45 AM MST to 9:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

High Wind, Little Colorado River Valley in Coconino County

When
February 15, 12:30 PM MST to 9:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

High Wind, White Mountains

When
February 15, 3:30 PM MST to 9:00 PM MST
Where
White Mountains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

High Wind, Eastern Mogollon Rim

When
February 15, 3:30 PM MST to 9:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

High Wind, Chuska Mountains and Defiance Plateau

When
February 15, 4:50 PM MST to 9:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

High Wind, Little Colorado River Valley in Apache County

When
February 15, 5:20 PM MST to 9:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491169, 5491168, 5491170, 5491171, 5491172, 5491167.